Iowa, 2018Flooding in Iowa, April 21 to 30, 2018
April 21 to 30, 2018 · NWS FSD · 5 events in 3 counties and zones
Much of the Big Sioux basin received from one to two inches of liquid equivalent in the week leading up to the more significant flooding, including snow melt moisture from the historic blizzard on April 14. Much of the river remained in flood at the end of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Much of the Big Sioux basin received from one to two inches of liquid equivalent in the week leading up to the more significant flooding, including snow melt moisture from the historic blizzard on April 14. Much of the river remained in flood at the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 21, 5:37 AM CST, 4 hours 23 minutes earlier.
Area forecast discussion, Apr 21, 5:37 AM CST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
637 AM CDT Sat Apr 21 2018
.SHORT TERM...(Today and Tonight)
Issued at 318 AM CDT Sat Apr 21 2018
Overall quiet weather is expected this week. A large cut-off low
pressure system moving through the central Plains will be the main
driver of weather today. This morning's overcast skies will
continue into the afternoon, with chances for sprinkles or light
rain for the tri-state area. Lift is weak with these showers, and
dry air near the surface will minimize accumulations. By the
evening, drier air moving in aloft will reduce the chance for
sprinkles and begin to break up clouds. Temperature in the upper
40s to low 50s are forecast, with light east winds.
.LONG TERM...(Sunday through Friday)
Issued at 318 AM CDT Sat Apr 21 2018
A warming trend is expected Sunday and especially Monday, as a upper
level ridge to the east and an approaching low allow warmer low-
level southerly flow to reach the region. Highs look to reach into
the 60s on Monday, which will be near normal for this time of year.
A quick moving shortwave trough moves through on Tuesday, bringing
our next chance for light rain. A tightening pressure gradient will
bring cooler, breezy north winds, gusting into the 20 mph range;
nothing out of the ordinary for this time of year, but will likely
be noticeable given the warmth and very light winds over the
preceding days. Temperatures will remain slightly below average
for the second half of the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 637 AM CDT Sat Apr 21 2018
Mid-level overcast skies are likely though 21/1800z, with scattered
light rain showers. During the afternoon, rain chance decrease and
clouds begin to thin, but multiple scattered cloud layers are likely
through Saturday night. Winds will be light over the next 24
hours.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...VandenBoogart
Hazardous weather outlook, Apr 21, 2:34 AM CST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
334 AM CDT Sat Apr 21 2018
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-220845-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
334 AM CDT Sat Apr 21 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Lyon
- When
- April 21, 10:00 AM CST to April 30, 11:59 PM CST
- Where
- Lyon County, 2.52 mi NW of Granite to 2.1 mi NW of Granite
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.500, -96.599
Snow melt and runoff from periods of heavier rainfall produced moderate flooding which produced significant impact to lowland agricultural areas. River levels reached 3.4 feet above flood stage near Brandon (gage site BBSS2) on April 28. The river remained at minor flood stage at the end of the month.
Flood, Sioux
- When
- April 21, 7:00 PM CST to April 30, 11:59 PM CST
- Where
- Sioux County, 4.48 mi WSW of Lebanon to 3.42 mi NW of Hawarden
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.080, -96.454
Snow melt and runoff from periods of heavier rainfall produced moderate flooding which produced significant impact to lowland agricultural areas, and inundated SD Highway 46 for several days. River levels reached 5.9 feet above flood stage above Hawarden (gage site HWDI4) on April 24. The river remained at minor flood stage at the end of the month.
Flood, Plymouth
- When
- April 21, 10:00 PM CST to April 30, 11:59 PM CST
- Where
- Plymouth County, 5.46 mi N of Akron to 5.78 mi WSW of Akron
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.908, -96.538
Snow melt and runoff from periods of heavier rainfall produced moderate flooding which produced significant impact to lowland agricultural areas. Several farmhouses were isolated by the high water levels. River levels reached 3.6 feet above flood stage at Akron (gage site AKRI4) on April 25. The river remained at minor flood stage at the end of the month.
Flood, Lyon
- When
- April 22, 5:00 AM CST to April 30, 11:59 PM CST
- Where
- Lyon County, 0.57 mi NE of Klondike to 1.71 mi WSW of Inwood
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.385, -96.521
Snow melt and runoff from periods of heavier rainfall produced minor flooding which produced significant impact to lowland agricultural areas. River levels reached 1.7 feet above flood stage at Canton (gage site CBSS2) on April 29. The river remained at minor flood stage at the end of the month.
Flood, Sioux
- When
- April 22, 5:00 AM CST to April 30, 11:59 PM CST
- Where
- Sioux County, 3.37 mi NW of Fairview to 2.33 mi W of Fairview
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.260, -96.553
Snow melt and runoff from periods of heavier rainfall produced minor flooding which produced significant impact to lowland agricultural areas. River levels reached 1.7 feet above flood stage at Canton (gage site CBSS2) on April 29. The river remained at minor flood stage at the end of the month.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, April 21, 2018$10,000 · 2 in hail · 32 events
- Frost and Freeze in Virginia, April 21, 201818 events
- Wildfire and High Wind in Montana, April 21, 201863 kt wind · 14 events
- Frost and Freeze in Maryland, April 21, 20188 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 21 to 22, 20185 events
- Frost and Freeze in West Virginia, April 21, 20183 events
- Rip Current in Puerto Rico, April 21, 20181 event
- Flood in South Dakota, April 21 to 28, 20181 event
- Flood in South Dakota, April 21 to 30, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772093, 772096, 772097, 772094, 772095.